Using Naloxone, you can reverse an overdose caused by opioid drugs like heroin, morphine or fentanyl.
Across the world, we have seen a huge spike in fentanyl use with it being added to the drug supply. Fentanyl is a very strong opioid and can lead to overdose, even with a tiny dose.
There have been many news reports of fentanyl being added to drugs to make them more potent. This causes high risk of overdose, especially when people are unaware it has been added.
If a person has overdosed on opioids, they can be unconscious and stop breathing.
Symptoms of opioid overdose can include:
- shallow breathing
- dilated pupils
- dizziness and confusion
- going unconscious
- blue lips
- clammy skin.
Opioid overdose can be reversed with Naloxone, either as a nose spray or injection. Using naloxone will only reverse opioid drugs like heroin, fentanyl, drugs laced with opioids or tablets like Endone or oxycontin.
If the person is unconscious for a different reason, giving naloxone will not cause any harm.
Naloxone is now freely available in pharmacies across Australia, needle exchange sites and community health centres.
If you use substances, your friends use substances,, or you work in a club where people may overdose, I highly recommend having a supply of naloxone. Carrying naloxone is legal; you can not be arrested for having it in your possession.
If you find someone unconscious
- First call for help and an ambulance.
- If the person is not breathing, you can give naloxone.
- If they wake up or start breathing, get them to lie in the recovery position and wait for the ambulance.
- If they do not start breathing, start CPR while you wait for the arrival of the ambulance.
Remember, simple actions can save a life.